Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)



Polynomials with coefficients from a finite set

Authors: Peter Borwein, Tamás Erdélyi and Friedrich Littmann
Journal: Trans. Amer. Math. Soc. 360 (2008), 5145-5154
MSC (2000): Primary 30B30; Secondary 11C08, 30C15
Published electronically: May 27, 2008
MathSciNet review: 2415068
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1945 Duffin and Schaeffer proved that a power series that is bounded in a sector and has coefficients from a finite subset of $ \mathbb{C}$ is already a rational function. Their proof is relatively indirect. It is one purpose of this paper to give a shorter direct proof of this beautiful and surprising theorem.

This will allow us to give an easy proof of a recent result of two of the authors stating that a sequence of polynomials with coefficients from a finite subset of $ \mathbb{C}$ cannot tend to zero uniformly on an arc of the unit circle.

Another main result of this paper gives explicit estimates for the number and location of zeros of polynomials with bounded coefficients. Let $ n$ be so large that

$\displaystyle \delta_n:=33\pi \frac{\log n}{\sqrt{n}} $

satisfies $ \delta_n\le 1$. We show that any polynomial in

$\displaystyle K_n$ $\displaystyle :=\Big\{\sum_{k=0}^n a_k z^k\,:\,\vert a_0\vert=\vert a_n\vert=1$ and $\displaystyle \vert a_k\vert\le 1\Big\}$    

has at least

$\displaystyle 8\sqrt{n}\log n $

zeros in any disk with center on the unit circle and radius $ \delta_n$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 30B30, 11C08, 30C15

Retrieve articles in all journals with MSC (2000): 30B30, 11C08, 30C15

Additional Information

Peter Borwein
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6

Tamás Erdélyi
Affiliation: Department of Mathematics, Texas A&M University, College Station, Texas 77843

Friedrich Littmann
Affiliation: Department of Mathematics, North Dakota State University, Fargo, North Dakota 58105

PII: S 0002-9947(08)04605-9
Keywords: Zeros, rational functions, Duffin--Schaeffer Theorem, Littlewood polynomials
Received by editor(s): June 8, 2005
Received by editor(s) in revised form: February 15, 2006
Published electronically: May 27, 2008
Article copyright: © Copyright 2008 by the authors

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia